×

zbMATH — the first resource for mathematics

Differential equations with piecewise approximate coefficients: Discrete and continuous estimation for initial and boundary value problems. (English) Zbl 0763.65053
Given a linear second order differential equation together with initial and boundary conditions which guarantee the existence of a unique solution, the authors study the effect of perturbations of the original coefficients of the differential equation on the solution of the corresponding initial or boundary value problems.
As remarked in the paper such a study is interesting not only in perturbation theories but also in the numerical solution of initial and boundary value problems by means of Tau and Galerkin type methods. Since it is common in some numerical methods to replace the coefficients of the differential equation by piecewise continuous approximations defined in a suitable way, a natural question is to bound or estimate the effect of such a replacement of the solution.
Here, assuming piecewise approximate coefficients, the authors derive error estimates for both the solution and its derivative of discrete and continuous initial and boundary value problems. Finally, a number of numerical examples to show the quality of the estimates are presented.
Reviewer: M.Calvo (Zaragoza)

MSC:
65L05 Numerical methods for initial value problems
65L10 Numerical solution of boundary value problems involving ordinary differential equations
65L70 Error bounds for numerical methods for ordinary differential equations
34A30 Linear ordinary differential equations and systems, general
34B05 Linear boundary value problems for ordinary differential equations
34E10 Perturbations, asymptotics of solutions to ordinary differential equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bellman, R., Perturbation techniques in mathematics, physics and engineering, (1966), Holt, Reinhart and Winston, Inc New York, NY
[2] Gordon, R.G., New method for constructing wave functions for bound states and scattering, J. chem. phys., 51, 1, 14-25, (1969)
[3] Gordon, R.G., Quantum scattering using piecewise analytic solutions, (), 81-109
[4] Ixaru, L., Numerical methods for differential equations and applications, (1984), D. Reidal Publishing Co Dordrecht
[5] Canosa, J., Numerical solution of Mathieu’s equation, J. comput. phys., 7, 2, 255-272, (1971) · Zbl 0215.27702
[6] Canosa, J.; Gomes de Olivereira, R., A new method for the solution of the Schrödinger equation, J. comput. phys., 5, 2, 188-207, (1970)
[7] Ortiz, E.L., The tau method, SIAM J. numer. anal., 6, 3, 480-492, (1969) · Zbl 0195.45701
[8] Nécas, J., LES methodes discretes en théorie des equations elliptiques, (1967), Mason Paris
[9] Pruess, S.A., Estimating the eigenvalues of Sturm-Liouville problems by approximating the differential equation, SIAM J. numer. anal., 10, 1, 55-67, (1973) · Zbl 0259.65078
[10] Pruess, S.A., Solving linear boundary value problems by approximating the coefficients, Math. comp, 27, 123, 551-561, (1973) · Zbl 0293.65057
[11] de Boor, C.; Swartz, B., Local piecewise polynomial projection methods for an O.D.E. which give high-order convergence at knots, Math. comp., 36, 153, 21-33, (1981) · Zbl 0456.65056
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.